Kansas, 2024

Damaging Wind in Kansas, August 25, 2024

August 25, 2024 · NWS ICT · 1 event in 1 county or zone

Tunderstorms produced strong winds across Sedgwick County during the morning hours of the 25th. This impacted the air show at McConnell Air Force Base with a small plane flipping over and tents blown down or collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Tunderstorms produced strong winds across Sedgwick County during the morning hours of the 25th. This impacted the air show at McConnell Air Force Base with a small plane flipping over and tents blown down or collapsed. The sensor at the base had a measured wind gust of 52 mph for 10 minutes. Minor injuries occurred onsite, and the event had to be cancelled. A heat burst was reported earlier between 6:35 and 6:55 AM CDT at the Wichita Eisenhower National Airport when the temperature rose from 82 degrees to 90 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 5:29 AM CST, 2 hours 21 minutes earlier. Its key messages:

  • Heat Advisory this afternoon for heat indices up to 108 degrees.
  • Warm once again on Monday, then cooler through the middle of the week.
  • A strong cold front expected later in the week, with cool temperatures and active weather expected through the weekend.
Area forecast discussion, Aug 25, 5:29 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 AM CDT Sun Aug 25 2024

.KEY MESSAGES...

- Heat Advisory this afternoon for heat indices up to 108
  degrees.

- Warm once again on Monday, then cooler through the middle of
  the week.

- A strong cold front expected later in the week, with cool temperatures
  and active weather expected through the weekend.

&&

.DISCUSSION...
Issued at 222 AM CDT Sun Aug 25 2024

Water vapor imagery this morning indicates an upper
jet max extending from the Desert Southwest to the Upper High Plains
as the upper ridge prevails over the Southern Plains. Surface
analysis indicates a stationary front draped from the Upper High
Plains to the Ohio River Valley.

One more day of heat is expected across the Sunflower State today as
an abnormally warm airmass remains situated over the Central Plains.
Widespread heat indices near and above 105 degrees are expected
throughout the forecast area, so a Heat Advisory remains in effect
through this evening. Similar to Saturday evening, a handful of
showers and storms are possible this evening in central Kansas along
the dryline as it continues to mix its way east. However, with the
majority of the instability and shear situated to the north and
east, severe potential with any development should be limited to
brief gusty winds.

The heat looks to slightly subside on Monday as the core of the
upper ridge shifts north and east. The forecast area will remain
relatively warm with afternoon heat indices expected to climb above
100 degrees and near Heat Advisory criteria. As such, later forecast
cycles may opt to continue the ongoing Heat Advisory into Monday
afternoon and evening.

Temperatures will continue to trend downward as we look further into
the upcoming week. The big feature of interest continues to be a
cold front that is progged to push across Kansas at some point
Thursday evening into Friday. Aside from additional chances for
showers and thunderstorms, there is strong consensus from long-range
deterministic models that this cold front will bring high
temperatures in the low to middle 80s across much of the region.
This cooler, active pattern looks to continue through Labor Day
weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 625 AM CDT Sun Aug 25 2024

Main aviation concern will be storms this morning.

A few storms developed a couple hours ago south of KICT and are
are expected to continue through 14-15z. At this time feel
confident that KICT will be the only site affected. Outside of
the morning storms, VFR conditions will be in place for the
remainder of this TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...RBL
Hazardous weather outlook, Aug 25, 4:30 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
530 AM CDT Sun Aug 25 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
530 AM CDT Sun Aug 25 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible early this morning
in portions of southern Kansas. These are not expected to be severe,
but may produce brief locally heavy rain.

Heat indices up to 108 degrees are expected this afternoon. Refer
to the Heat Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices near 105 degrees are possible on Monday.

Periodic chances for isolated to scattered showers and storms are
possible next week. Organized severe weather or widespread heavy
rainfall are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Aug 25, 6:39 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
739 AM CDT Sun Aug 25 2024

KSZ083-251315-
Sedgwick KS-
739 AM CDT Sun Aug 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK COUNTY
THROUGH 815 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wichita, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Park City, Valley Center, Bel Aire, Downtown Wichita, Kechi,
Eastborough, and Jabara Airport.

This includes Interstate 135 between Mile Markers 6 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3766 9736 3772 9743 3785 9735 3771 9717
TIME...MOT...LOC 1238Z 233DEG 4KT 3772 9736

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Local storm report, Aug 25, 7:18 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
818 AM CDT Sun Aug 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Tstm Wnd Gst     3 WNW Downtown Wichita  37.71N 97.39W
08/25/2024  E50 MPH          Sedgwick           KS   Broadcast Media

&&

Baerg
Special weather statement, Aug 25, 7:22 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
822 AM CDT Sun Aug 25 2024

KSZ083-251400-
Sedgwick KS-
822 AM CDT Sun Aug 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SEDGWICK COUNTY
THROUGH 900 AM CDT...

At 822 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wichita to 5 miles west of Mulvane. Movement
was north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Derby, Haysville, Park City, Bel Aire, Downtown Wichita,
Eastborough, East Wichita, Mcconnell Air Force Base, South Wichita,
and Oaklawn.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 12.
 Interstate 35 between Mile Markers 34 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 9738 3778 9722 3748 9726 3748 9742
TIME...MOT...LOC 1322Z 190DEG 8KT 3769 9734 3746 9734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Local storm report, Aug 25, 7:47 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
847 AM CDT Sun Aug 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     Flood            1 E Downtown Wichita    37.69N 97.32W
08/25/2024                   Sedgwick           KS   Emergency Mngr

            Stalled vehicle at E 2nd Street and Ohio.
            Water was reported up to the door.

&&

Baerg

The radar

The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 25, 7:50 AM CST to 9:05 AM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.620, -97.270

Thunderstorms were around the area for a few hours in the morning. ASOS at McConnell Air Force Base measured a gust to 52 mph with a microburst for 10 minutes. A small plane was flipped over, and several tents were damaged at an air show. There were 10 military medical personnel injured when the medical tent collapsed, but none of them were transported to the hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214445.